New Jersey, 2021Flash Flood in New Jersey, July 10, 2021
July 10, 2021 · NWS OKX · 1 event in 1 county or zone
Isolated showers and thunderstorms developed late in the day along a weak frontal boundary. 5-1 inch of rain, resulting in isolated flash flooding in Hudson County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated showers and thunderstorms developed late in the day along a weak frontal boundary. One of these storms was able to produce a quick 0.5-1 inch of rain, resulting in isolated flash flooding in Hudson County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Jul 10, 6:54 PM EST, 51 minutes earlier.
Area forecast discussion, Jul 10, 6:54 PM EST, 51 minutes before
Area Forecast Discussion
National Weather Service New York NY
754 PM EDT Sat Jul 10 2021
.SYNOPSIS...
Weak high pressure briefly builds in tonight. A warm front
approaches from the south late tonight into Sunday and remains
nearby through Tuesday as high pressure strengthens over the
Canadian Maritimes. The high shifts southward for midweek with
the warm front moving north of the region. An area of low
pressure moves through the Great Lakes on Thursday. The
associated cold front approaches on Friday and slowly moves
through the region next weekend.
&&
.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
Minor adjustments were made to hourly forecast temperatures,
dewpoints, cloud coverage and POPs for showers to better match
observed trends.
Widely scattered to isolated showers this evening will eventually
end by late this evening.
Thereafter, high pressure at the surface builds in, allowing
the remainder of the night to be dry. A warm front will approach
from the south late tonight into Sunday, and the ECMWF is
bringing in some showers late tonight, but it looks too
progressive given the other models.
An onshore flow tonight will allow for abundant low level moisture
to advect into the forecast area. Also, expecting and inversion to
set up for most places, except perhaps in the metro area, so
continued to mention patchy fog tonight as well.
Otherwise, near normal temperatures expected tonight, with lows
in the 60s to around 70.
&&
.SHORT TERM /6 AM SUNDAY MORNING THROUGH SUNDAY NIGHT/...
Any fog is expected to burn off by early to mid morning Sunday
as the lower levels warm. However, clouds will be on the
increase Sunday as the warm front continues to move toward the
area. Chances for precipitation will also be on the increase, as
the warm front will be the focus for lift for these showers.
Instability doesn't look too impressive, with a few hundred J/kg
of both SBCAPE and MUCAPE. Lapse rates in the lower levels do
not look impressive either. Therefore, mainly showers are
anticipated, but an isolated thunderstorm cannot be ruled out,
and the most likely areas for a thunderstorm look to be away
from the coast. Clouds will help keep temperatures slightly
below normal for this time of year, ranging from the upper 70s
to around 80.
Any instability that would support the development of
thunderstorms would end around sunset on Sunday, so plain showers
are expected everywhere Sunday night. The chance for showers is
expected to continue through Sunday night with the warm front
remaining south of the area.
&&
.LONG TERM /MONDAY THROUGH SATURDAY/...
Mid levels show ridging Monday through Tuesday. Center of mid level
high will be east of the mid-Atlantic. Mid level ridge then
shifts offshore with more troughing across the region. One
shortwave appears to move across Wednesday night into early
Thursday. After the passage of that shortwave, troughing
subsides and nearly steady height tendency with large ridge axis
offshore and local region being on the NW periphery of it
Thursday through Friday. Another larger trough and shortwave
move in for start of next weekend.
At the surface, there will be a warm frontal boundary near the
region Monday through Tuesday. Models are also coherent in showing a
strengthening area of high pressure building across the Canadian
Maritimes. The surface winds will be southerly initially and gaining
more easterly component Monday night into Tuesday. Not much flow
below 700mb also, with winds less than 20 kt from 700mb to the
surface during Monday through Tuesday. Layer precipitable waters
will be near 2 inches. The convergence at the surface along the
frontal boundary as well as other outflow and perhaps sea breeze
boundary interactions will allow for showers and thunderstorms to
develop. The showers and thunderstorms that develop will be slow
moving and will have a tendency to develop within the region and
expand in response to increasing daytime instability. Temperatures
will have less of a diurnal range Monday through Tuesday. Near to
below normal temperatures are forecast for highs on Monday. NYC into
Northeast NJ will be close to normal for highs Monday. Below normal
highs across the entire region are expected for Tuesday with more
easterly flow. Patchy fog is forecast late at night into early
morning hours for early into mid next week.
The warm front will be moving north of the region for the middle of
the week, which will transition the airmass to more of a hot and
continued humid airmass as the local region gets into a warm sector.
Low pressure will be moving through the Great Lakes on Thursday with
an associated cold front. Highs forecast will be rising well into
the 80s and even some lower 90s for NYC Metro into Northeast NJ
especially Thursday into Friday. Friday, some mid 90s are
forecast for highs within Northeast NJ in what looks to be the
hottest day of the long term period. This will be ahead of the
cold front and some increase in SW low level flow will help
increase the low level warm air advection. 850mb temperatures
are forecast to increase to 19 to 20 degrees C on Friday. Heat
indices are forecast to reach mid to upper 90s Thursday within
Northeast NJ into NYC, and into southern parts of the Lower
Hudson Valley as well as northern shores of Western Long Island.
Parts of this same area have heat indices forecast to reach
around 100 for Friday.
The cold front will slowly approach the region Friday and move in
for the start of next weekend. Chances of showers and
thunderstorms are in the forecast for Wednesday through the rest
of the long term. The whole time period will not be rainy, just
at certain times. This will be also driven by diurnal
instability.
&&
.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
High pressure builds in tonight, then a warm front approaches on
Sunday.
VFR this evening, lowering to IFR after midnight, then improving
conds through Sunday morning, and eventually VFR Sunday aftn. A few
showers possible on Sunday.
Light SE to variable flow tonight, and SE around 10 kt after the AM
push on Sunday.
NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...
Brief shower with MVFR vsbys possible at KEWR/KTEB/KLGA before 01z.
Amendments possible for timing of category changes. There's a chance
that cigs do not lower below MVFR late tonight or IFR is only TEMPO.
.OUTLOOK FOR 00Z MONDAY THROUGH THURSDAY...
.Sunday night through Wednesday... MVFR possible in any
afternoon/evening showers/tstms, otherwise VFR.
.Thursday...VFR.
Detailed information, including hourly TAF wind component forecasts,
can be found at: https:/www.weather.gov/zny/n90
&&
.MARINE...
With a lack of a pressure gradient, winds will remain below 25 kt
and seas below 5 ft across all waters through Thursday. Patchy
fog is possible tonight, limiting visibility to 1 to 3 NM.
&&
.HYDROLOGY...
Flooding is possible with showers and thunderstorms Monday
through Tuesday with ingredients of PWATS near 2 inches, low
level weak flow with easterly component to surface winds. The
factors will lead to slow movement of showers and thunderstorms.
&&
.TIDES/COASTAL FLOODING...
There will be a moderate risk of rip currents at the ocean beaches
both on Sunday and on Monday, due to a slowly building onshore
swell of 3 to 4 feet as well as onshore winds of 5 to 10 kts.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...High Rip Current Risk until 9 PM EDT this evening for NYZ080-
081.
NJ...None.
MARINE...None.
&&
SYNOPSIS...JM/JP
NEAR TERM...JM/JP
SHORT TERM...JP
LONG TERM...JM
AVIATION...JC
MARINE...JM/JP
HYDROLOGY...JM/JP
TIDES/COASTAL FLOODING...JMHazardous weather outlook, Jul 10, 3:24 AM EST, 16 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
424 AM EDT Sat Jul 10 2021
NYZ075-178-179-110830-
Kings (Brooklyn)-Southern Queens-Southern Nassau-
424 AM EDT Sat Jul 10 2021
This Hazardous Weather Outlook is for southeast New York.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time that would meet NWS
warning criteria.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
NYZ080-081-110830-
Southwest Suffolk-Southeast Suffolk-
424 AM EDT Sat Jul 10 2021
...HIGH RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...
This Hazardous Weather Outlook is for southeast New York.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Rip Current Risk.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Hazardous weather is not expected at this time that would meet NWS
warning criteria.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
CTZ005>012-NJZ002-004-006-103>108-NYZ067>074-078-079-176-177-110830-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Northwest Suffolk-Northeast Suffolk-
Northern Queens-Northern Nassau-
424 AM EDT Sat Jul 10 2021
This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time that would meet NWS
warning criteria.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
ANZ331-332-335-338-340-345-350-353-355-110830-
Long Island Sound East of New Haven CT/Port Jefferson NY to the
Mouth of the Connecticut River-
Long Island Sound East of the Mouth of the Connecticut River-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
424 AM EDT Sat Jul 10 2021
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time that would meet NWS
warning criteria.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
Flash Flood, Hudson
- When
- July 10, 7:45 PM EST to 8:15 PM EST
- Where
- Hudson County, 0.61 mi S of Union City to 0.69 mi WSW of Babbitt
- Cause
- Heavy Rain
- Reported by
- Fire Department/Rescue
- Coordinates
- 40.761, -74.052
Water rescues were conducted near Tonnelle Avenue in North Bergen due to flooding.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, July 10, 20212 deaths · 2 events
- Tornado and Damaging Winds in Missouri, July 10, 2021$2.0 million · EF2 · 4 events
- Dust Storm and Hail in Arizona, July 10, 2021$432,000 · 1 in hail · 33 events
- Flash Flooding and Dust Storm in Arizona, July 10, 2021$352,000 · 1 in hail · 19 events
- Tornado and Flash Flooding in Oklahoma, July 10 to 11, 2021$60,000 · EF1 · 20 events
- Flash Flooding and Damaging Winds in Kentucky, July 10 to 11, 2021$202,000 · 56 kt wind · 8 events
- Flash Flooding and Damaging Winds in Arizona, July 10 to 15, 2021$74,000 · 73 kt wind · 9 events
- Flash Flood and Damaging Winds in Mississippi, July 10 to 12, 2021$95,000 · 55 kt wind · 3 events
- Damaging Winds in Virginia, July 10, 2021$48,000 · 60 kt wind · 6 events
- Tornadoes and Flash Flood in Illinois, July 10, 2021EF1 · 7 events
- Tornado and Hail in Arizona, July 10, 2021EF1 · 2 events
- Damaging Winds in Nebraska, July 10, 2021$22,000 · 70 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 976678.